CSN Login
Members Online: 8

You are here

Chemo effects

SunshineD
Posts: 7
Joined: Jan 2004

My husband was diagnosed with colon cancer 10/03 had bowel resection the same month (Duke's stage C2), and started chemo in 12/03, 1 week on, 3 weeks off, FU-5 & Leuk(however you spell it) :) - He just finished his second round of chemo (4 more to go) and this time he is feeling really nauseated and he has diarrhea. He is also soooooo tired. Are these all normal side effects? He felt GREAT after the first round of chemo and thought he was gonna sail through...but it looks like that may not be the case? Any advise? Thank you!

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

Ahoy, SunshineD -

Yep, totally normal.

Recommendations:

1. Drink LOTS of water - don't get dehydrated
2. See if the onc will perscribe some sort of anti-nausea meds like compazine and some sort of anti-dirrheal like Imodium or Lo-Motil.

3. As for the tiredness, it's normal and will probably become even more pronounced as he continues his treatments. The HemOnc staff probably checks his blood chems before doing his chemo each time and they look to ensure he can tolerate a treatment. There are a couple of things that can be done - I got a couple of blood transfusions while I was on chemo, that pepped me right up. There are also meds such as Procrit that can stimulate red blood cell growth. If the fatigue really becomes an issue (everyone tolerates chemo differently) then I'd ask your onc about these options.

No matter what though; DRINK WATER. I have read that regular exercise also helps combat the fatigue (seems somewhat counterintuitive, but hey, if it's in a medical journal who am I to argue?)

Best wishes for a speedy and positive outcome

- SpongeBob

pattieb
Posts: 176
Joined: Mar 2003

Hi Sunshine
I have heard that rasberriers and blueberries are also good for diarrhea plus they are a anti toxin. I found them in juice form at southern grace farms.com Call his onc and ask for a nausea med right away don't wait for his next appointment. Keep us informed on how he is doing.
Good luck
Pattie

smathiason
Posts: 2
Joined: Apr 2003

Ah! That first round of chemo always tricks us into believing it's not so bad.

My chemo was once a week of 6 weeks on and 2 weeks off. My tumor was stage 3 and microcells were found in 1 of the 12 lymph nodes tested. Because I was "young and strong", the oncologist used a double dose of the 5FU treatment. And I suffered from diarhea. At one point the Imodium no longer worked and the doctor prescribed some other medication. One of the best home treatments is the BRAT diet - bananas, rice, applesauce and toast. My husband would make a bowl of rice and mix in applesauce. Most of the time, this helped.

Being tired is normal. And will last for a few months even after the chemo treatments are over.

Sharon

2bhealed's picture
2bhealed
Posts: 2085
Joined: Dec 2001

Hi Sunshine,

Surprising that your husband is even having to go through chemo. The Mayo Clinic does not even recommend chemo for less than Stage 3 and they are the authors of the 5FU/leucovorin protocol.

Sorry your hubby is going through this. Welcome to our little corner of insanity fondly known as the Semi-Colon Club.

peace, emily the juicing queen

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

watch out for this one, Sunshine, she'll have you BOTH hooked on blueberry smoothies before you can even say "fiber"

2bhealed's picture
2bhealed
Posts: 2085
Joined: Dec 2001

hardy-har-har matey.

Hey is that blue I see in your teeth? Oh that's green from your martini olive...sorry...had me going for a minute! :-)

peace, emily the blueberry blendering babe

SunshineD
Posts: 7
Joined: Jan 2004

Hello Emily the juicing queen,
Thank you for the welcome! The Duke's "Stage C" is Stage 3...and the 2 behind the stage C means there was extensive involvement of the lymph nodes. All 26 of the lymph nodes removed were involved. :( But on a high note...my husband is determined to beat this ... so here we go on this new journey!!
Sunny Deb

2bhealed's picture
2bhealed
Posts: 2085
Joined: Dec 2001

Aha! Thank you for the clarification. My husband also corrected me being that I didn't remember the Duke's staging is a bit different.

Determination is key and so are the support systems and being that you came here looking for answers...well that pretty much proves he's got one!

Hang on cuz the ride gets bumpy.

peace, emily who is quite colorful between being orange from juicing and blue from the berries! (But that does NOT make me a Vikings fan! Go Pack!)

StacyGleaso's picture
StacyGleaso
Posts: 1248
Joined: Mar 2003

Hello SunshineD,

As SpongeBob & Emily so clearly pointed out, everyone is different. The effects of chemo vary from one patient to another. I was stage4, and had no chemo side effects. However, I feel like now I tend to forget things and repeat myself. I also tend to repeat myself and forget things. (tee hee) Not sure if that's chemo-related or age related as I hit the big 36 in December!

Seriously, tell hubby to take each day as it comes. If he feels like lounging around, let him. If he feels like walking or doing things around the house, by all means, don't stop him! Start with baby steps and build on that. Don't try to predict how each treatment will make him feel, as you really never know.

Keep us posted, and best wishes,

Stacy

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

em and I are DEFINITELY different!

2bhealed's picture
2bhealed
Posts: 2085
Joined: Dec 2001

yeah it's a Venus and Mars thang

Anonymous user (not verified)

Hi SunshineD. Welcome to our crazy little group.

My husband was diagnosed Dukes C2 in July 2003...colon resection, 4 positive nodes, thus considered high reccurence risk.

He was on the 5fu/leuc protocol of six weeks on, two weeks off for a total of three sessions. The first was great, the second...we had some bumpy times, the third was doable. We have since switched oncs and have opted to do an additional 3 months of 5fu/leuc/oxaliplatin as a little insurance blanket.

The biggest problem for my husband was diarrhea and hand and foot syndrome (discoloration of palms of hand...extremely dry, cracking skin) Bag of Balm or a deeply moisturing cream and cotton socks over both hands and feet every night helped that considerably. Diarrhea was a different story. Nothing we did helped contol it, but again please bear in mind that every person is different. Eventually, after not succeeding with any oral meds, we had to administer shots to his abdomen three times a day and that did the trick. So don't be frightened if your onc prescribes something and it doesn't work right away...there are other options out there.

Also, Sponge already pointed out, hydrate, hydrate, and more hydrate. Bananas help too...good source of potassium, which tends to get out of whack with ongoing diarrhea.

Hang tough and hang in there. The road may be bumpy and it may have it's ups and down (believe me I know...if you've read any of my other posts) but the goal is to keep traveling that road.

Monika

mcgurk19
Posts: 3
Joined: Feb 2003

What your husband is experiencing is exactly what I went through for the 6 months of chemo. FU-5 (plus some other juicy chemicals) had that effect, BUT it put the cancer on the back shelf and I'm alive and kicking today. Those 6 months are still a bit fuzzy to me today though I can say that I seldom got too far from a toilet the whole time. It took a while to return to "normal", but the most important thing is to know for certain that the treatment will soon be over and life will return as before.

I have no ostomy bag and I am grateful for that. My surgeon said that I came close because he was able to leave just enough colon (or rectum, I'm not sure which) to avoid that. In either case the important thing is to be grateful to be alive and know that there's a great chance that the cancer will not return.

Subscribe to Comments for "Chemo effects"